Florida, 2008Rip Current in Florida, July 23, 2008
July 23, 2008 · NWS TAE · 1 event in 1 county or zone
A man drowned in the strong surf at Pamana City Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man drowned in the strong surf at Pamana City Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 23, 8:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 23, 8:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 AM EDT WED JUL 23 2008
.DISCUSSION...THE LONG WAVE PATTERN OVER N AMERICA THIS MORNING
CONSISTS OF TROUGH OVER THE PAC NW, A RIDGE OVER THE PLAINS AND A
LOW SPINNING OVER THE GREAT LAKES. THE TROUGH EXTENDING SWD FROM
THIS LOW IS DEEPENING ACROSS THE SERN CONUS. THE EYE WALL OF
HURRICANE DOLLY IS SLOWLY APPROACHING THE GULF COAST NEAR THE
TEX-MEX BORDER. WE HAVE BEEN IMPRESSED WITH STRUCTURE EVIDENT IN THE
EYE WALL ON SUPER RES RADAR FROM KBRO SHOWING INDIVIDUAL VORTICIES
ROTATING AROUND THE WALL. DOLLY IS JUST BARELY BELOW CAT 2. CLOSER
TO HOME, A VORT CENTER IS EVIDENT OVER CENTRAL GA WITH A WEAK VORT
LOBE EXTENDING WWD FROM IT INTO FAR SERN AL. THE 12Z KTAE SOUNDING
SHOWED A NEARLY SATURATED LAYER FROM 750-500 MB WITH THE TOP PORTION
COLD ENOUGH FOR ICE NUCLEI TO FORM. THERE IS APPARENTLY ENOUGH LIFT
GENERATED IN THIS LAYER BY THE DPVA TO ALLOW FOR SHOWERS TO DEVELOP
WITHIN THIS DECK. THERE IS A DRIER LAYER EVIDENT IN THE SOUNDING
BELOW THE CLOUD LAYER AND THIS WILL EVAPORATE SOME OF THE DROP SO
MOST OF THE RAIN IS PRETTY LIGHT. WE WILL UPDATE THE 12-18Z POP AND
WX TO SHOW MAIN SHOWERS WITH SOME ISOLATED TS. FOR THE AFTERNOON
PERIOD, WE BLENDED SEA BREEZE CLIMO FOR A TYPE 5 REGIME (W > 10 KT)
WITH THE LATEST MAV POPS AND GOT A POP GRID SIMILAR TO WHAT WAS
INHERITED FOR THE 18-00Z PERIOD. AS FOR TEMPS, WE EXPECT THE MID
LEVEL CLOUD DECK TO THIN OUT EVENTUALLY, ESPECIALLY AFTER THE VORT
LOBE SLIPS OFF TO THE SE, SO WILL NOT ADJUST TEMPS AT THIS TIME.
&&
.MARINE...SSWLY SWELL FROM DOLLY IS STILL AFFECTING THE WATERS, THIS
THIS SHOULD TREND DOWN TONIGHT. ONCE THE SWELL SUBSIDES...EXPECT A
RETURN TO TRANQUIL BOATING CONDITIONS INTO THE WEEKEND WITH LIGHT
WINDS AND LOW SEAS OUTSIDE ANY THUNDERSTORMS THAT DEVELOP.
&&
.AVIATION...WIDESPREAD MID LEVEL CLOUD DECK THIS MORNING BETWEEN
10-15KFT. JUST ENOUGH LIFT AROUND TO SQUEEZE SOME LIGHTER SHOWERS
AND SPRINKLES OUT OF THIS DECK HOWEVER CONDITIONS SHOULD GENERALLY
REMAIN VFR AS ANY RAIN WILL GENERALLY BE LIGHT AND CIGS WILL REMAIN
HIGH. WITH A VERY MOIST ATMOSPHERE IN PLACE...AS THE MID-LEVEL DECK
BEGINS TO THIN INTO THE AFTERNOON...SCT-NMRS SHWRS/STORMS ARE
EXPECTED TO DEVELOP. DEPENDING ON JUST HOW FAST THE MID-LEVEL CLOUDS
THIN...THE MOST CONCENTRATED STORMS ARE EXPECTED FROM KDHN TO KABY
ALTHOUGH ALL TERMINALS WILL LIKELY HAVE ACTIVITY IN THE AREA. STORM
COVERAGE WILL DIMINISH AFTER SUNSET ALTHOUGH AT LEAST WIDELY SCT
SHOWERS WILL LIKELY CONTINUE WELL INTO THE NIGHT WITH NO LACK OF MID
LEVEL CLOUDS ONCE AGAIN.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PREV DISCUSSION...
318 AM EDT WED JUL 23 2008
SHORT TERM...TODAY THROUGH FRIDAY.
IT APPEARS THAT THIS CYCLE THE MODELS HAVE COME AROUND TO INDICATE
MORE ACTIVITY THIS AFTERNOON THAN THEY HAVE FOR THE LAST COUPLE OF
DAYS. INDEED...LOOKING BACK AT MODEL OUTPUT FROM THE PAST COUPLE OF
DAYS...IT WOULD APPEAR THAT LOCALLY HEAVY RAINFALL WOULD NOT HAVE
BEEN INDICATED ACROSS OUR NORTHERN ZONES...BUT THE PAST TWO DAYS
HAVE FEATURED QUITE A BIT OF THUNDERSTORM ACTIVITY...AND THERE
REALLY ISNT ANYTHING TO GO AGAINST THAT OCCURRING AGAIN TODAY.
VAPOR IMAGERY THIS MORNING CONTINUES TO SHOW A WEAK IMPULSE MOVING
INTO THE MID SOUTH THAT WILL LIKELY ENHANCE CONVECTION THIS
AFTERNOON. THIS IN TURN WITH AN ACTIVE SEA BREEZE AND LEFT OVER
BOUNDARIES FROM CONVECTION PERSISTING EARLY THIS MORNING WILL LIKELY
LEAD TO A RATHER ACTIVE DAY ACROSS OUR REGION. PRECIP SHOULD BEGIN
CLOSER TO THE COAST AS THE SEA BREEZES MOVE INLAND. MEAN LOW LEVEL
FLOW WILL BE ABOUT 280/10...WHICH IS ON THE BORDERLINE BETWEEN A
TYPE 4/TYPE 5 DAY. EITHER ONE OF THESE REGIMES FAVOR ACTIVE SEA
BREEZES. MODIFIED SOUNDINGS INDICATE AROUND 2200 J/KG SBCAPE WITH
PWATS NEARING 2 INCHES. WHILE THE CAPE IS A LITTLE BELOW THE MEAN
FOR THESE REGIMES...IT REMAINS WITHIN ONE STANDARD DEVIATION OF THE
MEAN. PWAT IS ABOUT ONE STANDARD DEVIATION ABOVE THE MEAN. WITH THE
GUIDANCE VALUES INDICATING HIGHER POPS...NEAR 80 PERCENT AT
ALBANY...SEE NO REASON TO SIGNIFICANTLY DEVIATE FROM THE MOS
FORECAST. IN FACT...A BLEND BETWEEN THE SEA BREEZE CLIMATOLOGY AND
THE MOS WAS USED FOR THE POP GRIDS. SHOULD SEE THE ACTIVITY IN OUR
NORTHERN ZONES BEGIN LATE IN THE DAY...TYPICALLY AFTER 2 PM AND
SPREAD SLOWLY SOUTHWARD. THIS START TIME AND MOVEMENT IS SIMILAR TO
THE 22/18Z WORKSTATION WRF OUTPUT.
SINCE ANALYSIS TIME...MUCH OF THE CONVECTION HAS DISSIPATED AND MUCH
OF THE MID AND UPPER LEVEL CLOUD COVER IS THINNING. THIS BODES WELL
FOR ANOTHER ACTIVE DAY ACROSS THE REGION. IN FACT...SPC HAS PLACED
OUR AL/GA COUNTIES IN A SLIGHT RISK TODAY FOR SEVERE WEATHER. WHILE
THE OVERALL FLOW /0-6KM SHEAR LESS THAN 20 KNOTS/ IS NOT FAVORABLE
FOR ORGANIZED SEVERE WEATHER...THE NEARBY PRESENCE OF THE SURFACE
TROF...AN UPPER LEVEL IMPULSE MOVING INTO THE REGION...AND FAVORABLE
THERMODYNAMICS...A FEW STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE DOMINANT THREAT. EXPECT SEVERE POTENTIAL TO
BE MUCH THE SAME TODAY AS IT HAS BEEN THE LAST COUPLE OF DAYS WITH A
FEW STORMS PRODUCING MARGINAL SEVERE WINDS.
THURSDAY...MODEL SOLUTIONS DIVERGE HERE WITH THE NAM INDICATING
CONSIDERABLE MID LEVEL DRYING ACROSS OUR NORTHERN COUNTIES AS THE
UPPER TROF DEEPENS AND THE SURFACE BOUNDARY SAGS SOUTHWARD. THE GFS
CONTINUES TO KEEP PLENTY OF MOISTURE IN THE PICTURE. THE 22/12Z EURO
REPRESENTS A COMPROMISE BETWEEN THE TWO MODELS. PREFERRED A SOLUTION
CLOSER TO THE GFS HERE...BUT OUT OF DEFERENCE TO THE EURO...WILL
SHOW LOWER POPS ACROSS OUR NORTHERN CWA...GENERALLY AROUND 30-40
PERCENT WITH HIGHER VALUES NEAR THE COAST IN THE SEA BREEZE ZONE.
FRIDAY...THE NAM CONTINUES TO KEEP PRONOUNCED MID LEVEL DRYING OVER
THE REGION AS A MID LEVEL RIDGE BUILDS EASTWARD. WHILE THE GFS
BUILDS THE RIDGE EASTWARD...IT IS SLOWER TO SCOUR OUT THE MOISTURE.
IN FACT...THE GFS TRIES TO STALL THE SURFACE BOUNDARY ACROSS OUR
CWA...WHICH WOULD FAVOR HIGHER POPS IN THE SOUTHEAST. GIVEN THAT THE
NAM SOLUTION WAS DISCOUNTED IN THE PREVIOUS PERIOD...ITS SOLUTION IS
DISCOUNTED HERE AS WELL. WILL STAY CLOSER TO THE GFS HERE ONCE
AGAIN...BUT INDICATE LOWER POPS IN THE WEST AS SUPPRESSION FROM THE
EASTWARD MOVING RIDGE WILL LIMIT AFTERNOON DEVELOPMENT.
TEMPERATURES WILL BE LIMITED TO THE LOW 90S AT BEST TODAY DUE TO
LINGERING CONVECTIVE CLOUDS FROM THIS MORNING...AND DEVELOPMENT IN
THE AFTERNOON. WILL SEE A WARMING TREND INTO FRIDAY...WITH
TEMPERATURES BACK INTO THE MID AND UPPER 90S ACROSS THE WESTERN HALF
OF THE REGION FRIDAY AFTERNOON.
LONG TERM...SATURDAY THROUGH WEDNESDAY.
00Z GFS AND 12Z ECMWF ARE IN GOOD AGREEMENT CONCERNING THE LONG WAVE
PATTERN IN THE EXTENDED PERIOD. BOTH MODELS FCST THE MEAN EASTERN
TROUGH TO REMAIN IN PLACE ALONG THE APPALACHIANS WITH A RIDGE OVER
THE PLAINS STATES. THIS SETUP SHOULD KEEP ENOUGH MOISTURE AND LIFT
IN PLACE FOR NORMAL TO ABOVE NORMAL POPS AND NEAR NORMAL
TEMPERATURES. SHORTWAVES MOVING THROUGH THE BASE OF THE TROUGH MAY
ENHANCE RAIN CHANCES FOR CERTAIN DAYS...BUT THE TIMING OF THESE
FEATURES IS DIFFICULT TO PIN DOWN. HAVE STUCK WITH MOSTLY CHANCE
AFTERNOON POPS THROUGHOUT THE EXTENDED RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 91 71 93 72 94 / 60 20 50 30 50
PANAMA CITY 89 76 90 75 91 / 50 20 50 30 40
DOTHAN 90 72 91 74 95 / 70 40 40 20 30
ALBANY 90 73 93 73 95 / 80 40 40 20 40
VALDOSTA 90 71 92 72 94 / 70 40 50 30 50
CROSS CITY 90 72 92 73 91 / 50 20 50 30 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION...MROCZKA
PREVIOUS DISCUSSION...GODSEY/CAMP
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Jul 23, 4:52 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
552 AM EDT WED JUL 23 2008
...SLIGHT RISK OF SEVERE STORMS TODAY IN SOUTHEAST ALABAMA AND
SOUTHWEST AND SOUTH CENTRAL GEORGIA...
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-241000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
552 AM EDT WED JUL 23 2008 /452 AM CDT WED JUL 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP
ACROSS THE REGION THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
MOVE INTO THE REGION LATER TODAY AND LIKELY ENHANCE THE
DEVELOPMENT OF THESE STORMS. WHILE WIND SHEAR REMAINS
WEAK...ENOUGH INSTABILITY WILL BE PRESENT TO PROVIDE ANOTHER DAY
OF STRONG TO MARGINALLY SEVERE STORMS ACROSS THE
REGION...ESPECIALLY IN SOUTHEAST ALABAMA AND SOUTHWEST AND SOUTH
CENTRAL GEORGIA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING DOWNBURST WINDS AND SMALL HAIL. ALL STORMS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO
GROUND LIGHTNING.
HURRICANE DOLLY IS EXPECTED TO MAKE LANDFALL IN DEEP SOUTH TEXAS
TODAY. SWELL FROM DOLLY WILL LESSEN OVER OUR WATERS TODAY...BUT
ENOUGH WAVE ENERGY REMAINS TO CREATE A MODERATE RISK OF RIP
CURRENTS ALONG THE FLORIDA BIG BEND AND PANHANDLE BEACHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A WEAK FRONTAL BOUNDARY WILL STALL JUST OVER OR JUST NORTH OF THE
REGION LATE THURSDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR
AFTERNOON CONVECTION ON THURSDAY AND INTO THE WEEKEND. AS THE
BOUNDARY DISSIPATES ON SATURDAY...TYPICAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...A FEW
STORMS COULD REACH SEVERE LIMITS. THEREFORE...EMERGENCY MANAGERS
AND SPOTTER SHOULD MONITOR THE WEATHER THIS AFTERNOON. SPOTTERS
SHOULD CONSIDER THEMSELVES ACTIVATED AT THE ISSUANCE OF A WATCH OR
WARNING IN YOUR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
38-GODSEY
Rip Current, Bay
- When
- July 23, 10:00 AM EST
- Where
- Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
A rip current claimed the life of a man swimming at Panama City Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
- Hail and Damaging Winds in Georgia, July 23, 2008$331,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115820.